Orbits of Algebraic Dynamical Systems in Subgroups and Subfields

  • Alina Ostafe
  • Igor E. Shparlinski


We study intersections of orbits in polynomial dynamics with multiplicative subgroups and subfields of arbitrary fields of characteristic zero, as well as with sets of points that are close with respect to the Weil height to division groups of finitely generated groups of \(\overline{\mathbb{Q}}^{{\ast}}\).

2010 Mathematics Subject Classification

Primary 37P05 Secondary 11G25 11G35 13P15 37P25 



The authors are grateful to Umberto Zannier for several valuable suggestions, in particular the idea of the proof of Theorem 2.1 appeared from one of these suggestions. The authors would also like to thank Michael Zieve for patient explanation of several issues related to the material of Sect. 3.2 and in particular for outlining the argument about orbits in subfields of number fields.

During the preparation of this paper, A. Ostafe was partially supported by the UNSW Vice Chancellor’s Fellowship and I.E. Shparlinski by the Australian Research Council Grant DP140100118.


  1. 1.
    I. Aliev, C.J. Smyth, Solving algebraic equations in roots of unity. Forum Math. 24, 641–665 (2012)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    F. Amoroso, E. Viada, Small points on subvarieties of a torus. Duke Math. J. 150, 407–442 (2009)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    J.P. Bell, D. Ghioca, T.J. Tucker, The dynamical Mordell-Lang problem for Noetherian spaces. Funct. Approx. Comment. Math. 53 (2015), 313–328.MathSciNetCrossRefGoogle Scholar
  4. 4.
    J.P. Bell, D. Ghioca, T.J. Tucker, The Dynamical Mordell–Lang Conjecture. Mathematical Surveys and Monographs, vol. 210 (American Mathematical Society, Providence, 2016)Google Scholar
  5. 5.
    R.L. Benedetto, D. Ghioca, P. Kurlberg, T.J. Tucker, A gap principle for dynamics. Compos. Math. 146, 1056–1072 (2010)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    R.L. Benedetto, D. Ghioca, P. Kurlberg, T.J. Tucker, A case of the dynamical Mordell–Lang conjecture (with an Appendix by U. Zannier). Math. Ann. 352, 1–26 (2012)Google Scholar
  7. 7.
    A. Berczes, J.-H. Evertse, K. Györy, C. Pontreau, Effective results for points on certain subvarieties of tori. Math. Proc. Camb. Philos. Soc. 147, 69–94 (2009)Google Scholar
  8. 8.
    F. Beukers, C.J. Smyth, Cyclotomic points on curves. Number Theory for the Millennium I (Urbana, Illinois, 2000) (A K Peters, Natick, 2002), pp. 67–85Google Scholar
  9. 9.
    E. Bombieri, W. Gubler, Heights in Diophantine Geometry (Cambridge University Press, Cambridge, 2006)MATHGoogle Scholar
  10. 10.
    E. Bombieri, U. Zannier, Algebraic points on subvarieties of \(\mathbb{G}_{m}^{n}\). Int. Math. Res. Not. 7, 333–347 (1995)CrossRefMATHGoogle Scholar
  11. 11.
    J. Cahn, R. Jones, J. Spear, Powers in orbits of rational functions: cases of an arithmetic dynamical Mordell–Lang conjecture, Preprint 2015 (see
  12. 12.
    E. Chen, Avoiding algebraic integers of bounded house in orbits of rational functions over cyclotomic closures, Preprint 2016 (see
  13. 13.
    C. D’Andrea, A. Ostafe, I. Shparlinski, M. Sombra, Reduction modulo primes of systems of polynomial equations and algebraic dynamical systems, Preprint 2015 (see
  14. 14.
    R. Dvornicich, U. Zannier, Cyclotomic Diophantine problems (Hilbert irreducibility and invariant sets for polynomial maps). Duke Math. J. 139, 527–554 (2007)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    J.-H. Evertse, Points on subvarieties of tori, in A Panorama of Number Theory or the View from Baker’s Garden (Zürich, 1999) (Cambridge University Press, Cambridge, 2002), pp. 214–230Google Scholar
  16. 16.
    J.-H. Evertse, H.P. Schlickewei, W.M. Schmidt, Linear equations in variables which lie in a multiplicative group. Ann. Math. 155, 807–836 (2002)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    D. Ghioca, The dynamical Mordell-Lang conjecture in positive characteristic, Preprint 2016 (see
  18. 18.
    D. Ghioca, T. Tucker, M. Zieve, Intersections of polynomial orbits, and a dynamical Mordell–Lang conjecture. Invent. Math. 171, 463–483 (2008)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    D. Ghioca, T. Tucker, M. Zieve, Linear relations between polynomial orbits. Duke Math. J. 161, 1379–1410 (2012)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    S.S. Gross, A.F. Vincent, On the factorization of f(n) for f(x) in \(\mathbb{Z}[x]\). Int. J. Number Theory 9, 1225–1236 (2013)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    T. Krick, L.M. Pardo, M. Sombra, Sharp estimates for the arithmetic Nullstellensatz. Duke Math. J. 109, 521–598 (2001)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    H. Krieger, A. Levin, Z. Scherr, T. Tucker, Y. Yasufuku, M.E. Zieve, Uniform boundedness of S-units in arithmetic dynamics. Pac. J. Math. 274, 97–106 (2015)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    M. Laurent, Equations diophantiennes exponentielles. Invent. Math. 78, 299–327 (1984)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    P. Liardet, Sur une conjecture de Serge Lang. Astérisque 24–25, 187–210 (1975)MathSciNetMATHGoogle Scholar
  25. 25.
    J.H. Loxton, On the maximum modulus of cyclotomic integers. Acta Arith. 22, 69–85 (1972)MathSciNetMATHGoogle Scholar
  26. 26.
    B. Mazur, Abelian varieties and the Mordell–Lang conjecture. Model Theory, Algebra, and Geometry. Mathematical Sciences Research Institute Publications, vol. 39 (Cambridge University Press, Cambridge, 2000), pp. 199–227Google Scholar
  27. 27.
    A. Ostafe, On roots of unity in orbits of rational functions. Proc. Amer. Math. Soc. 145, 1927–1936 (2017)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    A. Ostafe, Polynomial values in affine subspaces of finite fields. J. Anal. Math. (to appear)Google Scholar
  29. 29.
    A. Ostafe, M. Sha, On the quantitative dynamical Mordell–Lang conjecture. J. Number Theory 156, 161–182 (2015)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    C. Pontreau, A Mordell–Lang plus Bogolomov type result for curves in \(\mathbb{G}_{m}^{2}\). Monatsh. Math. 157, 267–281 (2009)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    B. Poonen, Mordell–Lang plus Bogomolov. Invent. Math. 137, 413–425 (1999)MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    G. Rémond, Sur les sous-variétés des tores. Compos. Math. 134, 337–366 (2002)CrossRefMATHGoogle Scholar
  33. 33.
    O. Roche-Newton, I.E. Shparlinski, Polynomial values in subfields and affine subspaces of finite fields. Q. J. Math. 66, 693–706 (2015)MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    W.M. Schmidt, Northcott’s theorem on heights I. A general estimate. Monatsh. Math. 15, 169–181 (1993)MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    W.M. Schmidt, Heights of points on subvarieties of \(\mathbb{G}_{m}^{n}\), in Number Theory (Paris, 1993–1994). London Mathematical Society Lecture Note Series, vol. 235 (Cambridge University Press, 1996), pp. 157–187Google Scholar
  36. 36.
    J.H. Silverman, B. Viray, On a uniform bound for the number of exceptional linear subvarieties in the dynamical Mordell–Lang conjecture. Math. Res. Lett. 20, 547–566 (2013)MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    M. Widmer, Asymptotically counting points of bounded height. Ph.D. thesis, Universität Basel (2007)Google Scholar
  38. 38.
    U. Zannier, Lecture notes on Diophantine analysis, Appunti. Scuola Normale Superiore di Pisa (Nuova Serie) [Lecture Notes. Scuola Normale Superiore di Pisa (New Series)], vol. 8 (Edizioni della Normale, Pisa, 2009)Google Scholar
  39. 39.
    U. Zannier, Hilbert irreducibility above algebraic groups. Duke Math. J. 153, 397–425 (2010)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsUniversity of New South WalesSydneyAustralia

Personalised recommendations